Kansas, 2003

Damaging Winds in Kansas, August 18, 2003

August 18, 2003 · NWS ICT · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 10:06 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 10:06 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1106 AM CDT MON AUG 18 2003

UPDATE...

TWO DISTINCT UPPER FEATURES EVIDENT ON SATELLITE THIS MORNING. FIRST
IS SHEARING NORTH INTO NEBRASKA. MEANWHILE, A SECOND UPPER LOW IS
DROPPING INTO COLORADO. LLJ IS NOW WEAKENING WHILE PROFILERS SUGGEST
LOW LEVEL WINDS BACKING IN RESPONSE TO COLORADO UPPER LOW.
ISENTROPIC 315K SFC SHOWS A PRESSURE GRADIENT ACROSS THE AREA. AT
THE MOMENT WINDS HAVE BECOME PARALLEL TO THE PRESSURE SFCS AND
UPWARD MOTION HAS WEAKENED...HOWEVER AS THE COLO. LOW SHEARS OUT
INTO THE PLAINS, EXPECT ADDITIONAL UPWARD MOTION. WOULD EXPECT SCT
STORMS TO DEVELOP WITHIN PLUME OF DEEPER MOISTURE ACROSS CENTRAL KS
LATER TODAY. ML CAPE OF 1500 J/KG COMBINED WITH HIGH T/TD SPREAD
WOULD LEAD TO DAMAGING WIND THREAT...HOWEVER 0-6KM SHEAR OF 10-20KTS
SUGGESTS LIMITED ORGANIZED STORM THREAT. CURRENT FCST LOOKS FINE AND
WILL ONLY UPDATE HWO TO REFLECT CURRENT THINKING.

CO
--------------------------------------------------------------------

MAIN FCST CONCERN IS PRECIP CHANCES TNGHT-WED AS AN UPPER WAVE
SLOWLY TRACKS ACROSS MIDWEST.

TODAY-TNGHT: A NUMBER OF DISTURBANCES WL ROTATE AROUND AN UPPER LOW
SITUATED OVER SOUTHERN WY/NORTHERN CO. ONE OF THESE WAVES IS
EXPECTED TO SWING THROUGH WESTERN KS LATER TODAY. BOTH THE LOCALLY
RUN ETA USING THE KF AND THE LARGER DOMAIN ETA ARE NOW GENERATING
PRECIP OVER CENTRAL KS. THIS TREND IS ALSO REFLECTED BY MOS GUIDANCE
GIVING RSL AND SLN 30 POPS. FOR NOW WL JUST GO SLGHT CHANCE. A
PRETTY GOOD WARM AIR ADVECTION/ISENTROPIC LIFT SITUATION SETTING UP
TNGHT OVER WESTERN KS. THIS IS VERY EVIDENT IN THE 315K SURFACE,
SHOWING GOOD UPGLIDE AND PLENTY OF MOISTURE. BY 12Z TUES, THIS AREA
OF UPGLIDE DOES SHIFT SLIGHTLY EAST AND MAY AFFECT CENTRAL KS. SO WL
INSERT A SLGHT CHANCE OVER THESE SAME AREAS. 0-6KM SHEAR WL BE VERY
LIMITED, SO DO NOT EXPECT ANYTHING SVR ATTM.

TUES-TUES-NGHT UPPER WAVE WL WEAKEN AS IT SCOOTS ACROSS NW KS/SW NE
TUES. ATTM WL LEAVE DRY TUES, BUT WOULD NOT BE SURPRISED IF SLGHT
CHANCE IS INSERTED OVER CENTRAL KS WITH LATER SHIFTS. THE BETTER
SHOT FOR PRECIP OVER THE NEXT COUPLE OF DAYS APPEARS TO BE TUES
NGHT, AS UPPER WAVE TRACKS CLOSER TO CENTRAL KS. GOOD UPGLIDE IN THE
315K LAYER WL OVERSPREAD THE AREA, ESPECIALLY CENTRAL KS. SO WL KEEP
SLGHT CHANCE GENERALLY ALONG AND WEST OF I-135 AND WL GO CHANCE POPS
OVER GENERALLY RSL/GBD AREAS.

WED-WED NGHT: WL GO AHEAD AND LEAVE WED DRY FOR NOW, THINKING THAT
MOST OF THE ACTIVITY SHOULD BE TUES NGHT. BUT WOULD NOT BE SURPRISED
TO SEE SLGHT CHANCE INSERTED WED MORNING FOR LINGER ACTIVITY. BY WED
NGHT UPPER WAVE WL FINALLY BE EXITING THE AREA, KEEPING SHOWERS AND
THUNDERSTORMS NE OF CWA.

THURS-SUN:
DID NOT MAKE MANY CHANGES AT ALL TO ONGOING FCST THROUGH THESE
PERIODS. THE LATEST AVN IS MORE AGGRESSIVE WITH THE UPPER RIDGE THAN
THE LAST RUN OF THE MRF. THIS SOLUTION IS MORE IN LINE WITH THE ECM.
SO THIS DOES LEAD TO SOME CONFIDENCE IN A DRY EXTENDED. THE ONLY
CONCERN IS THURS, WHEN A WEAK SFC TROUGH MAY BISECT THE CWA. BUT
GIVEN THE CURRENT PATTERN WE ARE IN, WL NEED PRETTY CLEAR CUT
INDICATIONS BEFORE POPS ARE INSERTED. TEMPS WL CONTINUE TO BE TOASTY
THROUGH THIS PERIOD, MAINLY IN THE MID TO UPPER 90S. WOULD NOT BE
SURPRISED TO SEE A COUPLE 100 DEGREE READINGS. ATTM JUST DIFFICULT
TO PIN DOWN WHICH AFTERNOON.

FCSTID = 7/LAWSON
ICT  102  73 102  73 /   0   5  10  10
HUT  102  72 102  72 /  10  10  10  20
EWK  102  73 102  73 /  10  10  10  20
EQA  102  73 102  72 /  10  10  10  10
WLD  102  74 102  72 /  10  10  10  10
RSL  101  73 101  70 /  20  20  10  30
GBD  102  73 102  71 /  20  20  10  30
SLN  104  76 103  73 /  20  20  10  20
MPR  102  73 102  73 /  10  10  10  20
CFV  100  74 101  72 /  10   5  10  10
CNU  100  74 100  72 /   0   5  10  10
K88  100  73 100  71 /   5   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 18, 12:30 PM CST, 1 hour before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL ONCE AGAIN SOAR TO BETWEEN 102 AND 106 THIS
AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS WEST OF INTERSTATE 135. ANY STORMS THAT DEVELOP
THIS AFTERNOON, WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED, NORTHWEST OF A HUTCHINSON TO SALINA LINE
AFTER 3 PM TODAY.

WEAK UPPER LEVEL IMPULSES, REVOLVING AROUND UPPER LEVEL LOW PRESSURE
OVER WYOMING, WILL GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER
WESTERN KANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY MAY REACH AREAS
OF CENTRAL KANSAS. THUNDERSTORMS ARE AGAIN EXPECTED IN THESE
SAME AREAS OVERNIGHT, AS THIS UPPER LEVEL WAVE TRACKS EAST VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO EXPECTED TUESDAY NIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS ALONG AND WEST OF A SALINA TO KINGMAN LINE.
THESE STORMS CONTINUE TO BE A RESULT OF A FESTERING UPPER LOW
PRESSURE SYSTEM LOCATED OVER NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. AGAIN, THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

In the hours before

Special weather statement, Aug 18, 9:18 AM CST, 4 hours 12 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 24TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 24TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 9:23 AM CST, 4 hours 7 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1023 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 25TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 9:31 AM CST, 3 hours 59 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN
HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL AUGUST 25TH. FOR FURTHER
INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX
Special weather statement, Aug 18, 12:09 PM CST, 1 hour 21 minutes before
KSZ047-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED...

THE COUNTY-WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED UNTIL
NOON ON MONDAY, AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE
BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 18, 1:30 PM CST
Where
Russell County, 3 mi NE of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -98.883

Tree damage.

Thunderstorm Wind, Russell

When
August 18, 1:50 PM CST
Where
Russell County, Luray
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.700

Large trees uprooted.

Thunderstorm Wind, Russell

When
August 18, 2:55 PM CST
Where
Russell County, 5 mi E of Paradise
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -98.817

Tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377679, 5377680, 5377681.